Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 14, 2016, 12:09 AM EDT for Chautauqua County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 12:09 AM EDT (04:09 UTC)
- Expired
- Jul 14, 2016, 1:15 AM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 102 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1922 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WWUS81 KBUF 140409
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1209 AM EDT THU JUL 14 2016
NYZ019-140515-
CHAUTAUQUA-
1209 AM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY THROUGH THE
EARLY MORNING HOURS...
AT 1207 AM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
ERIE...MOVING NORTHEAST AT 35 MPH. STRONG WINDS MAY DEVELOP IN OR
OUT AHEAD OF THESE STORMS WITH WINDS IN EXCESS OF 40 MPH POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...FREDONIA...WESTFIELD...LAKEWOOD...FALCONER...MAYVILLE...
CLYMER...JAMESTOWN WEST...CHAUTAUQUA INSTITUTE AND FINDLEY LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 60.
INTERSTATE 86 BETWEEN EXITS 4 AND 14.
LAT...LON 4227 7976 4228 7973 4230 7975 4245 7944
4242 7907 4200 7907 4200 7976
TIME...MOT...LOC 0407Z 244DEG 29KT 4206 8006
$$
APFFELWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 9:58 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 9:58 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
958 PM EDT WED JUL 13 2016
.SYNOPSIS...
A very warm and muggy airmass will remain across the region with showers
and thunderstorms spreading into Western New York from the west
overnight. Ahead of a cold front additional showers and thunderstorms
will blossom Thursday, of which some could bring locally heavy
downpours. Behind an upper level trough, cooler and drier air will
spread across the region beginning Thursday and into the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
At 945 pm a line of thunderstorms was across Ohio, with this line
moving ENE. This should continue to track this direction which is
consistent with the mid-level flow. It appears more likely that
this line will hold together now that it has formed into a solid
line. The HRRR captures this as well, and holds it together pretty
well until it reaches far western New York around or shortly after
midnight. Even if this does weaken, it may have ample momentum to
cause some gusty winds across the Niagara Frontier. Based on this,
have updated the zones and HWO to account for this potential. It
still appears it will weaken late tonight with the loss of
daytime heating, so it is less likely to impact areas further
east and inland. This said, it also may bring much needed rainfall
to portions of Western New York.
Overnight lows will remain warm ahead of the cold front. Overnight
lows will remain in the upper 60s to mid 70s, with both Watertown
and Buffalo possibly completing the 13th with the warmest minimum
temperature on record. Additional record information can be found
in the climate section below.
Thursday the moisture that is upstream over the Ohio Valley and Corn
Belt States will near our region (though dewpoints will only max out
in the lower 70s) as a cold front approaches the Great Lakes
region. This moisture should focus along a prefrontal trough and
mid-level wave which is most likely to reach western areas
Thursday morning or early afternoon and then track into Central
New York during the afternoon hours.
Upper level heights will begin to fall, and wind shear will be
greater tomorrow than today. A LLJ of 40 knots just above 925 hPa
will allow for showers and thunderstorms to better organize. A few
of these storms could produce gusty winds. Also with PWAT values
rising above 1.5 inches, and the high dewpoints advecting into our
region, a few of the showers and thunderstorms tomorrow could
produce heavy burst of rain. While this rainfall may seem
beneficial to our drought stricken region, it will not be
efficient for agriculture communities as the hard ground will
bring a good amount of run-off, with rainfall not soaking into the
ground.
Skies will be mostly cloudy tomorrow, which in addition to cooler
850 hPa temperatures should produce a day that is a degree or two
lower than today. Look for afternoon highs to range from the mid 80s
to lower 90s tomorrow. The steadiest showers may taper off in far
western areas by mid-afternoon, however scattered storms may
develop along the cold front which will not pass until Thursday
evening.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Ongoing convection should weaken as it tracks off to the east across
central and eastern New York Thursday evening, although isolated to
widely scattered showers and thunderstorms will still be possible
through the night in the very muggy airmass in place ahead the
approaching cold front.
On Friday, the upper-level trough and cold front will progress
eastward across the lower Great Lakes with the plume of best
moisture and instability shunted off to the east of the forecast
area. 850 mb temperatures will drop to around +12C by the afternoon
bringing more comfortable high temperatures in the lower to mid 80s
to the region. It will also become quite breezy across the region
with the weak cold advection and pressure rises supporting efficient
mixing of higher momentum air to the surface, resulting in some wind
gusts of 30 to 35 mph through the afternoon, particularly downwind
of the lakes. Despite the best lift and instability shifting east of
the region, some isolated to scattered thunderstorms are possible
within the steep lapse rates aloft under the trough.
Any lingering convection will diminish Friday evening as some more
comfortable air arrives, overnight lows are expected to fall into
the upper 50s to lower 60s. High pressure will continue to build
into the region Saturday bring a dry day, with cooler and less humid
conditions. Most high temperatures will be in the mid 70s to lower
80s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Zonal flow during the weekend will yield to a large scale trough
setting up across the region for the early part of the week. Surface
high pressure will reside across the area during the weekend before
weakening and shifting east Monday. ECMWF and GFS are now showing a
deeper longwave trough with a cold front crossing the region on
Tuesday. Ahead of this cold front, both models indicate a convective
surge ahead of the front on Monday, possible a mesoscale convective
system forming over the Upper Midwest and moving eastward across the
Lower Great Lakes. Or...this could be a linear region of convection
along region of higher theta-e air advected northward on southerly
surface winds, then sheared eastward on a westerly flow boundary
layer flow...in either case I went with mid-chance pops for Monday
tapering off to lower chance pops on Tuesday. High pressure builds
in on Wednesday with a cessation of precipitation probabilities,
sunny skies and somewhat drier but still warm conditions.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Expect VFR conditions this evening, with our region between two
convective waves. Thunderstorms across Northern Ohio will weaken
but are likely to hold together just long enough to impact
BUF/IAG/JHW shortly after midnight. This will then be followed by
another more substantial wave which should enter Western NY
Thursday morning and move into Central NY Thursday afternoon. This
is likely to bring widespread showers and thunderstorms, with
periods of MVFR or lower conditions in locally heavy rainfall.
Gusty winds are also possible in stronger storms.
This activity should taper off from west to east Thursday
afternoon. However there still will be a moderate southwest breeze
behind this wave, but ahead of the actual cold front which will
not cross until Thursday evening.
Outlook...
Friday...Mainly VFR with a chance for showers and thunderstorms.
Saturday and Sunday...VFR.
Monday...Mainly VFR with a chance for showers and thunderstorms.
&&
.MARINE...
A line of thunderstorms is approaching the waters this evening,
and may cause gusty winds late tonight as it moves through. Tomorrow
ahead of a cold front the southwest wind will increase further,
prompting a small craft advisory for Lake Erie and the Upper
Niagara River for Thursday into Thursday evening.
Behind a cold front waves will again increase towards four feet
on Lake Erie Friday, after which waves of 2 feet or less will
persist through the weekend and into the beginning of next week.
&&
.CLIMATE...
It was very warm this morning as overnight air temperatures only
dropped into the low to mid 70s. For our three climate sites,
Buffalo dropped to only 75F, while Rochester dropped to 71F and
Watertown bottomed out at 74F. Both Buffalo and Watertown may tie or
set a new record high minimum for today's date (July 13th) as long
as the air temperature values do not drop below the values listed
below before 1 AM EDT.
Date...........City.............High Minimum (F)/Year
13th...........Buffalo..........75/1936
...............Rochester........73/1987
...............Watertown........71/1987
14th...........Buffalo..........74/1921
...............Rochester........74/1921
...............Watertown........72/1985
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from Thursday afternoon through
Thursday evening for NYZ010-019-085.
MARINE...Small Craft Advisory from noon Thursday to midnight EDT
Thursday night for LEZ040-041.
Small Craft Advisory from noon to 9 PM EDT Thursday for
LEZ020.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...WCH
AVIATION...APFFEL
MARINE...APFFEL/THOMAS
CLIMATE...THOMASHazardous weather outlook, Jul 13, 8:58 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 858 PM EDT WED JUL 13 2016 NYZ003>008-012>014-020-021-150100- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING- LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001-002-011-150100- NIAGARA-ORLEANS-GENESEE- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-019-085-150100- NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 858 PM EDT WED JUL 13 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-062-150100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. THUNDERSTORMS IS LIKELY TO MOVE INTO THE REGION SHORTLY AFTER MIDNIGHT. THERE MAY BE STRONG GUSTY WINDS WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-SLZ022-024-150100- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 858 PM EDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL MOVE ACROSS THE REGION ON THURSDAY. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jul 14, 12:09 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1209 AM EDT THU JUL 14 2016
NYZ019-140515-
CHAUTAUQUA-
1209 AM EDT THU JUL 14 2016
...STRONG THUNDERSTORMS WILL AFFECT CHAUTAUQUA COUNTY THROUGH THE
EARLY MORNING HOURS...
AT 1207 AM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
ERIE...MOVING NORTHEAST AT 35 MPH. STRONG WINDS MAY DEVELOP IN OR
OUT AHEAD OF THESE STORMS WITH WINDS IN EXCESS OF 40 MPH POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...FREDONIA...WESTFIELD...LAKEWOOD...FALCONER...MAYVILLE...
CLYMER...JAMESTOWN WEST...CHAUTAUQUA INSTITUTE AND FINDLEY LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 60.
INTERSTATE 86 BETWEEN EXITS 4 AND 14.
LAT...LON 4227 7976 4228 7973 4230 7975 4245 7944
4242 7907 4200 7907 4200 7976
TIME...MOT...LOC 0407Z 244DEG 29KT 4206 8006
APFFELThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:58 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 26 hr |
| Jul 13, 11:49 PM EDT | Special Marine Warning | BUF | 116 min | |
| Jul 14, 12:46 AM EDT | Special Marine Warning | BUF | 89 min | |
| Jul 14, 1:07 AM EDT | Special Weather Statement | BUF | Cattaraugus | 53 min |
| Jul 14, 1:16 AM EDT | Special Weather Statement | BUF | Erie | 44 min |
| Jul 14, 1:41 AM EDT | Special Weather Statement | BUF | Genesee, Orleans | 34 min |
| Jul 14, 1:46 AM EDT | Special Marine Warning | BUF | 89 min | |
| Jul 14, 1:57 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 33 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.